VETINDEX

Periódicos Brasileiros em Medicina Veterinária e Zootecnia

p. 1-4

Intoxicação por organofosforados em bezerros no Uruguai

Dalto, André Gustavo CabreraafGonzalez, Paula Cristina SieczkowiskyBitencourt, Ana Paula Gobbi deGomes, Danilo CarlotoPedroso, Pedro Miguel OcamposBandarra, Paulo Mota

Background: Organophosphate compounds are used worldwide in animal agriculture as pesticides, inseticides and herbicides. The inappropriate use of these anticholinesterasic agents may cause poisoning, apart of great economic losses. Organophosphate poisoning may affect all animal species. Organophosphate overdose induce increase in tissue acetylcholine content and, therefore, enhanced parasympathetic and post-ganglionic sympathetic nerve activities. The toxic effects are shown as muscarinic, nicotinic and central nervous system signs. The muscarinic signs are characterized by increased peristaltism, salivation, lacrimation, nasal discharge, bronchial constrition, miosis and sudoresis, among others. The nicotinic signs are mainly locomotor signs and include muscular tremors, weakness, and flaccid paralysis. The effects on the central nervous system include inquietation, ataxia, convulsions, depression and coma. Minimal differences may be seen in the diseases caused by different compounds; nevertheless, the route of administration may facilitate the exacerbation of some signs instead of others. Case: This paper report an outbreak of organophosphate poisoning in calves. The disease occurred in a dairy farm located in Florida, Uruguay and affected female Holstein 15-day-old calves. The main owner complaints were apathy, standing difficulty and sialorrhea. Seven out of twenty calves presented neurological signs such as incoordination and sternal recumbency. The clinical examination revealed prostration, lacrimation, tongue protusion, muscular weakness and miosis. At anamnesis, the previous application, in the day before, of a pour-on inseticide was noticed. The composition of the commercial product was ethion (15%), which is an insecticide organophosphate widely used as an antiparasitic drug. Affected animals were treated with intravenous atropine sulfate 1% (0.50 mg/kg) and sodium chloride 0.9%. Atropine sulfate is a potent parasympatholytic agent that inhibits the effects of acetylcholine at the postganglionic parasympathetic neuroeffector junctions. Ten minutes after the treatment, most calves showed an improvement in health status. Only one calf needed two extra doses at 1-hour intervals to recuperate. The presumptive diagnosis was based on the clinical findings and supported by depressed blood cholinesterase level. Discussion: The rapid therapeutic response of affected animals to specific treatment also supports the hypothesis. The outcome of this outbreak relies in the aggressive approach of the team and adequate treatment choice. In spite of other differential diagnosis possibilities such as poisoning by carbamate and pyrethroid, the clinical findings, laboratory result and therapeutic response allowed us to attribute this outbreak to the misuse of organophosphate. The key to an excellent outcome, when dealing with organophosphate poisoning, is immediate treatment.(AU)

Texto completo